Wildfire, Okanogan Valley
- When
- July 1, 5:45 PM PST to July 3, 11:00 AM PST
- Where
- Okanogan Valley forecast zone
- Property damage
- $20,000
- Reported by
- Other Federal Agency
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
The Jackass Butte Fire, centered five miles southwest of Omak, was a lightning caused fire that burned 1,000 acres. Gusty and erratic winds resulted in rapid fire spread shortly after the begin time of the event.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Jackass Butte Fire, centered five miles southwest of Omak, was a lightning caused fire that burned 1,000 acres. Gusty and erratic winds resulted in rapid fire spread shortly after the begin time of the event. Three outbuildings were also destroyed by the fire. A casino and hotel were evacuated during the fire, with 15 homes threatened as well. Six power poles also burned resulting in the use of battery power to keep dispatch and 911 functioning. A transmission structure was also lost during the blaze resulting in power outages in Twisp, Winthrop, Malott, and South Okanogan. Property damage from the fire was estimated to be $20,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 1, 1:41 PM PST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE SPOKANE WA
241 PM PDT TUE JUL 1 2008
.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH
INCREASING LEVELS OF MOISTURE AND INSTABILITY THIS AFTERNOON TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER PORTIONS OF
EASTERN WASHINGTON AND NORTHERN IDAHO. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS...HAIL...AND LOCALLY
HEAVY RAIN.
&&
.DISCUSSION...
TONIGHT THROUGH FRI...STILL FOCUSING ON THE SHORT-WAVE NOW OVER
FAR NERN OREGON AND THE S ID PANHANDLE THAT WILL LIFT NE THRU THE ID
PANHANDLE OVERNIGHT. GIVEN THE WEAK STEERING FLOW...THE MAIN CONCERN
WILL BE WITH FLOODING. WEVE ALREADY ISSUED FLOOD ADVSYS. THE SEVERE
THREAT STILL LOOKS MARGINAL...MAINLY DO THE LACK OF SUFFICIENT DEEP
LYR SHEAR BELOW 5-6KM AGL. HOWEVER...EVEN THOUGH THIS WEAK SHEAR
DOESNT SUPPORT LONG-LIVED ORGANIZED STRONG
THUNDER...MODIFIED SOUNDINGS SHOW QUITE A BIT OF SBCAPE...ENOUGH
TO SUPPORT ROBUST UPDRAFTS FOR A FEW RADAR VOLUME SCANS THAT WILL
FAVOR ISOLATED SMALL HAIL. FAIRLY HI LCLS ALSO HINTS AT LOCALIZED
STRONG CONVECTIVE GUSTS IN THE PROXIMITY OF THE STRONGER STORMS.
SPC STILL LIKES A SLIGHT RISK OF SVR THUNDER OVER MAINLY THE ID
PANHANDLE INTO THIS EVENING. ONCE THIS WAVE EXITS E...THE NEXT
VORT MAX EMBEDDED IN THE MOIST SW FLOW WILL ARRIVE WED NT AND
THURS FOR THE NEXT BEST CHANCE OF THUNDER. FOR FRI THROUGH
TUES...FOLLOWING A SLIGHT CHANCE OF PCPN SAT...EXPECT DRY AND WARM
WX. THE ONLY BIG CHANGES TO THE FCST WERE FOR TEMPS...NAMELY TO
WARM TEMPS MON AND TUES...AND COOL TEMPS SAT. BZ
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PERSIST AT ALL TAF SITES THROUGH 00Z
THU. THE MAIN CONCERN THIS EVENING WILL REVOLVE AROUND THUNDERSTORMS
FORMING OVER THE CASCADES...NORTHERN WA MOUNTAINS...AND CENTRAL ID.
THESE STORMS WILL LIKELY PRODUCE SMALL TO MODERATE HAIL...AND GUSTY
OUTFLOW WINDS UP TO 40 MPH. THE LOCATION OF THE STORMS WILL POSSIBLY
IMPACT THE KEAT AND KLWS TAF SITES THROUGH 03Z. THERE IS A SMALL
CHANCE OF THE STORMS DRIFTING SOUTH THIS EVENING AND POSSIBLY
IMPACTING THE KCOE-KGEG AREAS AFT 02Z THIS EVENING. THE STORMS WILL
GRADUALLY WEAKEN OVERNIGHT. FOR WEDNESDAY THERE WILL BE AN
ADDITIONAL THREAT OF SHOWERS AND THUNDERSTORMS DEVELOPING WITH
DAYTIME HEATING...HOWEVER THEY SHOULD BE WEAKER THAN THE STORMS THIS
AFTERNOON AND EVENING. MOST SHOULD FORM OVER THE MOUNTAINS. FX
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 65 90 63 92 64 88 / 50 20 10 10 20 20
COEUR DALENE 61 89 59 91 60 87 / 60 20 10 10 20 20
PULLMAN 59 89 58 91 58 85 / 50 10 10 10 20 20
LEWISTON 66 96 66 98 68 93 / 30 10 10 10 20 20
COLVILLE 60 94 58 95 61 93 / 60 20 10 20 20 20
SANDPOINT 60 85 56 87 58 84 / 60 20 10 20 20 20
KELLOGG 61 87 58 91 59 90 / 60 30 20 10 20 20
MOSES LAKE 68 100 64 96 66 93 / 20 0 0 20 20 20
WENATCHEE 69 98 66 92 68 90 / 20 10 10 20 20 20
OMAK 66 97 63 95 64 93 / 30 10 10 20 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR EAST SLOPES
NORTHERN CASCADES...MOSES LAKE AREA...OKANOGAN VALLEY...
UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...WATERVILLE
PLATEAU...WENATCHEE AREA.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 329 PM PDT TUE JUL 1 2008 IDZ001>004-026-027-WAZ031>033-036>038-022230- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 329 PM PDT TUE JUL 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT THUNDERSTORMS CAPABLE OF VERY GUSTY WINDS...LOCALLY HEAVY RAIN...AND SMALL HAIL ARE POSSIBLE IN THE EVENING HOURS. CLOUD TO GROUND LIGHTNING IS ALSO LIKELY....WHICH COULD CONTRIBUTE TO NEW FIRE STARTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY AND FRIDAY...ESPECIALLY OVER THE MOUNTAINS. WAZ034-035-041>044-022230- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 329 PM PDT TUE JUL 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP OVER THE CASCADE MOUNTAINS INTO THIS EVENING. STORMS WILL LIKELY DRIFT TO THE NORTHEAST AND WILL HAVE THE POTENTIAL TO PRODUCE SIGNIFICANT LIGHTNING OVER THE OKANOGAN VALLEY...OKANOGAN HIGHLANDS...AS WELL AS IN THE WENATCHEE AREA. THE MAIN CONCERN FOR FIRE STARTS IS IN THE MID AND LOW ELEVATIONS WHERE GRASSES AND OTHER FINE FUELS ARE BECOMING DRY. THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY AND FRIDAY...ESPECIALLY OVER THE MOUNTAINS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
532 PM PDT TUE JUL 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 7 S WILBUR 47.66N 118.70W
06/30/2008 E0.75 INCH LINCOLN WA PUBLIC
DELAYED REPORT FROM 6/30. INTERSECTION OF STATE ROAD 21
AND STEWART RD.
&&
JONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
556 PM PDT TUE JUL 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 2 SW NEWPORT 48.16N 117.08W
07/01/2008 E0.75 INCH PEND OREILLE WA PUBLIC
THE PERSON REPORTED HIS WINDSHIELD WAS CRACKED AS HE WAS
DRIVING DOWN HIGHWAY 2.
&&
JFOXThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127324.